Effect of maternal medication use on breast-fed infants - Tips from Other Journals

Date: Oct, 1993

Since more women are choosing to breast feed their infants, concerns are being raised about the safety of breast milk when the mother receives drug therapy. However, few studies have been performed to help women decide whether to discontinue breast feeding while taking medication or to refrain from taking the prescribed drug. Ito and colleagues prospectively studied infants of mothers receiving drug therapy to determine the incidence of adverse outcomes.

A total of 838 infants were studied. The most common types of drugs used by mothers of the study group were analgesics (23.4 percent), antibiotics (19.8) percent), antihistamines (10.1 percent) and sedatives (5.0 percent). A single medication was used by 80.2 percent of the women, and two or more medications were used by 19.8 percent.

No adverse reactions requiring medical attention were observed in the infants. However, 94 women (11.2 percent) reported that their infants had minor side effects resulting from the following medications: antibiotics (19.3 percent), analgesics with and without codeine (11.2 percent), antihistamines (9.4 percent) and sedatives, antidepressants or antiepileptics (7.1 percent). Antibiotic use most often caused diarrhea, analgesics or narcotics caused drowsiness, antihistamines caused irritability, and sedatives, antidepressants and antiepileptics caused drowsiness.

The data indicate that adverse effects of these common medications are infrequent and pose little risk to breast-fed infants. The authors believe that discontinuation of breast feeding during therapy with these medications is necessary.

COPYRIGHT 1993 American Academy of Family PhysiciansCOPYRIGHT 2004 Gale Group

 
© 2006, DrPlace.com, All Rights Reserved.